Hail, Steuben
- When
- May 14, 6:08 AM EST to 6:09 AM EST
- Where
- Steuben County, 2.07 mi S of Crooked Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -85.030
Quasi-stationary front was draped over Ohio Valley with multiple MCV’s crossing the region in fast westerly flow aloft. 1500-2000 J/kg CAPE exsisted with steep midlevel lapse rates in EML and mid/upper 60s dewpoints.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Quasi-stationary front was draped over Ohio Valley with multiple MCV’s crossing the region in fast westerly flow aloft. 1500-2000 J/kg CAPE exsisted with steep midlevel lapse rates in EML and mid/upper 60s dewpoints. Several storms developed that produced a variety of hail sizes, including a few reaching the size of golfballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 14, 5:55 AM EST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 655 AM EDT Mon May 14 2018 .SYNOPSIS... Issued at 255 AM EDT Mon May 14 2018 Scattered to numerous showers and thunderstorms will track north of highway 30 through daybreak. Locally heavy rain and some small hail is possible with the stronger storms. Warm and humid this afternoon with strong to severe storms developing toward evening. Highs will range from the upper 80s south to the upper 70s north. Showers and thunderstorms will continue tonight with locally heavy rain possible over northern Indiana. Lows will range through the 60s. && .SHORT TERM...(Today and Tonight) Issued at 255 AM EDT Mon May 14 2018 Complicated fcst this period. Lots at work this morning including torrid EML situate from central IA south through MO. Wrn edge of this feature in tandem with quasi-stationary front in se NE fueling intense storms. Additional elevated storms firing with conviction from ne IA through srn WI and sct storms locally just north of warm frontal boundary through cntrl IN. Near term CAMS solutions agreeable in a general sense with ewd expansion/organization of upstream elevated activity. However late night timing mitigates a more substantial risk with marginal hail looking like the primary threat in stronger updrafts that develop downstream through nrn IN/srn MI. Secondary concerns lies with potential heavy rain again given loose w-e orientation and potential training across far nrn zones pending how things evolve upstream. Little concrete signals just yet to tie this threat down. Sw flank of this activity later this morning may pose a bit higher damaging wind risk mainly over a portion of nw OH (south of US 24) as some heating will occur along with a potentially more vigorous pressure perturbation manifesting within developing se NE/sw IA MCS. Outflow boundary and mesohigh associated with morning complex poses svrl many questions for this aftn. Primarily where wrn extent of potential outflow boundary hangs up, degree of heating/recovery that occurs in wake of morning activity east, and how far north warm front mixes west. Clearly defined MCV from extensive TX panhandle severe convection last evening will liftout through ern IA this aftn and initiate storms over wrn through nrn IL in zone of enhanced low level warm advection and reduced inhibition stemming from eroding EML. Would expect a very unstable airmass will reside downstream through ern IL/wrn IN with upscale growth likely as this propagates/organizes east this evening with a legitimate hail/wind risk. Much of this will likely continue/fester overnight sw in wake of evening storms as vigorous low level warm advection continues. && .LONG TERM...(Tuesday through Sunday) Issued at 255 AM EDT Mon May 14 2018 Flop back toward more suppression seen in strong 00Z based consensus in H5 troughing through se Canada with accompanying stronger sfc ridging building through the lakes Tue aftn through Wed. See no reason not to follow strong downward trending pop guidance as primary frontal forcing mechanism drops into the OH river valley. Certainly strong to severe convection tonight and composite effects of outflow will aide in dispelling this boundary far enough south to not have an influence Tue aftn. Thereafter quiet weather expected through Thu anticyclonic flow aloft/sfc ridging build across the lakes. Ern Gomex upper low looks to lift north into the OH valley Fri-Sat as H5 trough breaks down through se Canada. Some rain likely with this feature over nw OH but wrn extent through IN/MI uncertain. Fairly vigorous long wave feature then looks to dig through srn Canada Sun with cold frontal push through the OH valley and some risk for storms pending timing. Temps through the period well above normal. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 655 AM EDT Mon May 14 2018 Convective line now impacting KSBN will slowly drift ESE through the morning. Still some uncertainty if it will push far enough south to impact KFWA but worth at least a VCTS mention for later this morning. VFR expected by afternoon but another round of storms expected toward the end of the period as another wave crosses the region and intersects a very moist and unstable environment. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T SHORT TERM...T LONG TERM...T AVIATION...AGD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 359 AM EDT Mon May 14 2018 INZ007-009-018-MIZ077>081-OHZ001-002-004-005-015-016-150900- Steuben-De Kalb-Allen IN-Berrien-Cass MI-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 359 AM EDT Mon May 14 2018 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are likely early this morning with small hail and local heavy rain possible. Additional storms with a risk for small hail and heavy rain are possible again this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003>006-008-014-016-017-150900- La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko- Whitley- 359 AM EDT Mon May 14 2018 /259 AM CDT Mon May 14 2018/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...Today and Tonight Thunderstorms are likely early this morning with small hail, gusty winds and local heavy rain possible. Additional storms with a risk for large hail, damaging winds and heavy rain are possible late this afternoon and evening with the greatest risk along and south of highway 6. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ012-013-015-020-022>024-150900- Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash- 359 AM EDT Mon May 14 2018 /259 AM CDT Mon May 14 2018/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...Today and Tonight Thunderstorms with a risk for large hail, damaging winds and heavy rain are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ025>027-032>034-OHZ024-025-150900- Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH- 359 AM EDT Mon May 14 2018 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms with a risk for large hail, damaging winds and heavy rain are possible this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-150900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 359 AM EDT Mon May 14 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely early this morning with small hail and gusts winds possible. Additional storms with a risk for small hail and gusty winds are possible again this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
200 AM EDT MON MAY 14 2018
INZ014-016-140630-
Kosciusko-Marshall-
200 AM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOSCIUSKO AND
SOUTHEASTERN MARSHALL COUNTIES...
At 159 AM EDT, a strong thunderstorm was located over Argos, or near
Plymouth, moving east at 40 mph.
Wind gusts up to 45 mph and dime size hail are possible with this
storm.
Locations impacted include...
Warsaw, Plymouth, Winona Lake, Bourbon, Argos, Mentone, Walnut,
Tippecanoe, Etna Green, Leesburg, Burket, Monoquet, Hoffman Lake,
Inwood, Atwood, Palestine, Old Tip Town and Clunette.
LAT...LON 4136 8634 4137 8581 4114 8583 4116 8608
4117 8608 4117 8623 4118 8636
TIME...MOT...LOC 0559Z 275DEG 34KT 4127 8625
NWSSpecial Weather Statement
National Weather Service Northern Indiana
544 AM EDT MON MAY 14 2018
MIZ078-079-141030-
St. Joseph-Cass-
544 AM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT CASS AND WESTERN ST. JOSEPH
COUNTIES...
At 543 AM EDT, a strong thunderstorm was located near Cassopolis, or
near Dowagiac, moving east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Three Rivers, Dowagiac, Constantine, Cassopolis, White Pigeon,
Centreville, Marcellus, Pokagon, Penn, Flowerfield, Vandalia,
Magician Lake, Dewey Lake, La Grange, Klinger Lake, Indian Lake,
Donnell Lake, Fishers Lake, Jones and Diamond Lake.
LAT...LON 4207 8546 4177 8554 4190 8622 4198 8623
4207 8621
TIME...MOT...LOC 0943Z 277DEG 34KT 4195 8605
GHSpecial Weather Statement
National Weather Service Northern Indiana
613 AM EDT MON MAY 14 2018
INZ007-MIZ079>081-141100-
Steuben-Branch-Hillsdale-St. Joseph-
613 AM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...EASTERN
ST. JOSEPH...BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...
At 613 AM EDT, a strong thunderstorm was located 7 miles northwest of
Colon, or 11 miles northeast of Three Rivers, moving east at 50 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sturgis, Coldwater, Bronson, Fremont, Quincy, Union City, Litchfield,
Colon, Nottawa, Girard, Kinderhook, Fawn River, Batavia, Leonidas,
California, Mendon, Burr Oak, Gilead, Orland and Sherwood.
This includes the following highways...
Interstate 69 in Indiana between mile markers 354 and 357.
Interstate 69 in Michigan between mile markers 1 and 21.
Interstate 80 in Indiana between mile markers 133 and 149.
LAT...LON 4207 8471 4168 8492 4172 8520 4176 8520
4176 8546 4177 8554 4207 8546
TIME...MOT...LOC 1013Z 277DEG 44KT 4203 8544
GHSpecial Weather Statement
National Weather Service Northern Indiana
643 AM EDT MON MAY 14 2018
INZ004>006-MIZ078-079-141130-
Lagrange-St. Joseph-Elkhart-St. Joseph-Cass-
643 AM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ELKHART...NORTHEASTERN
ST. JOSEPH...WESTERN LAGRANGE...SOUTHERN CASS AND SOUTHWESTERN ST.
JOSEPH COUNTIES...
At 642 AM EDT, a strong thunderstorm was located over Roseland, or
over Georgetown, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Gulivoire Park,
Simonton Lake, Granger, Dunlap, Middlebury, Osceola, Bristol, White
Pigeon, Edwardsburg, Roseland, Union, Scott, Mottville, Shipshewana
and Indian Village.
This includes Interstate 80 in Indiana between mile markers 74 and
114.
LAT...LON 4183 8554 4156 8557 4161 8630 4176 8631
4176 8623 4180 8622
TIME...MOT...LOC 1042Z 268DEG 29KT 4171 8624
GHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 AM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 1 WNW ROSELAND 41.72N 86.28W
05/14/2018 E0.50 INCH ST. JOSEPH IN TRAINED SPOTTER
&&
AGDSpecial Weather Statement
National Weather Service Northern Indiana
702 AM EDT MON MAY 14 2018
INZ007-MIZ080-081-OHZ001-002-141145-
Steuben-Branch-Hillsdale-Fulton-Williams-
702 AM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...EASTERN BRANCH...
HILLSDALE...NORTHWESTERN FULTON AND NORTHERN WILLIAMS COUNTIES...
At 702 AM EDT, a strong thunderstorm was located near Fremont, or 7
miles north of Angola, moving east at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Angola, Hillsdale, Montpelier, Hudson, Jonesville, Fremont, West
Unity, Quincy, Pioneer, Litchfield, Fayette, Reading, Holiday City,
Long Lake, Jerome, Somerset, Columbia, West Jefferson, Ray and
Cambria.
This includes the following highways...
Interstate 69 in Indiana between mile markers 343 and 357.
Interstate 69 in Michigan between mile markers 1 and 3.
Interstate 80 in Indiana between mile markers 142 and 156.
Interstate 80 in Ohio between mile markers 0 and 32.
LAT...LON 4171 8436 4171 8419 4157 8419 4156 8512
4207 8487 4207 8436
TIME...MOT...LOC 1102Z 273DEG 41KT 4175 8500
GHThe Northern Indiana radar (KIWX), 65 km away, was scanning. The volume nearest the first event began at 11:08 UTC.
20 hail, 3 thunderstorm wind. Local standard time, as filed.
The public shared a picture of hail through social media.
The pubic shared a photo of hail estimated to be around an inch in diameter.
Hail to the size of dimes was observed by an off duty NWS employee.
Reported one mile west of the intersection of US 6 and SR 15.
A trained spotter reported dime to golf ball size hail.
An off duty NWS employee reported hail to the size of dimes.
A wet microburst caused damage to center pivot irrigation systems and several barns roughly 4 miles NNW of Ligonier in Noble County. An 80 mph gust was measured by a private individual's home equipment and supported by NWS survey of the damage.
Pea to dime size hail was reported on County Road 300 N.
The public reported hail to the size of golf balls.
A trained spotter estimated 60 mph wind gusts with the outflow of the storm.
A trained sp;otter reported a large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755079, 755080, 755081, 755082, 755084, 755085, 755086, 755087, 755088, 755089, 755101, 755090, 755091, 755092, 755093, 755094, 755102, 755095, 755096, 755097, 755100, 755098, 755099.